Wisconsin, 2020Flood in Wisconsin, April 1 to 4, 2020
April 1 to 4, 2020 · NWS MKX · 1 event in 1 county or zone
The WI River at Portage reached moderate flood stage after runoff from rain and snow melt. 18 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The WI River at Portage reached moderate flood stage after runoff from rain and snow melt. It crested the early morning of April 1st at 18.18 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 10:28 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 31, 10:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1128 PM CDT Tue Mar 31 2020
.UPDATE...
Clouds will remain in place overnight as temperatures slowly fall
into the low to mid 30s.
&&
.AVIATION(06Z TAFS)...
Stratus will remain in place into at least Wednesday afternoon.
Ceilings have improved to VFR late this evening in most locations,
but are expected to fall back to MVFR for a time later tonight
into early Wednesday morning. A brief period of IFR is still
possible early Wednesday for those areas closer to Lake Michigan,
though this chance appears to have decreased somewhat. By
Wednesday afternoon, ceilings should lift to VFR, and eventually
begin to scatter out.
Winds will remain light through the period, generally from the
north to northeast.
&&
.PREV DISCUSSION... (Issued 850 PM CDT Tue Mar 31 2020)
MARINE...
North winds will persist through tomorrow as high pressure starts
to slowly move east of the area. Winds will then turn easterly and
southeasterly Thursday and Friday. The easterly onshore component
will result in somewhat higher waves across the nearshore waters,
but should remain below advisory levels.
A front will pass through the lake Friday night, with winds
becoming northerly again on Saturday.
PREV DISCUSSION... (Issued 356 PM CDT Tue Mar 31 2020)
SHORT TERM...
LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT...Forecast Confidence
- Medium.
Patchy light rain and drizzle showing signs of diminishing per
latest KMKX/KGRB radars. However wl continue isold mention through
the late aftn with a very small chance for flurries or sprinkles
into the evening as weak upper short wave and lingering weak low
level convergence further weakens across the southern Lake
Michigan area. Seeing some thinning of the stratus across the
lake, and this trend could continue into parts of east central and
southeast WI this evening. However with diminishing low level
winds and moist east to northeast flow, thinking clouds should
return and fill back in overnight. Clouds will likely linger into
Wednesday morning before thinning and possibly breaking up in the
afternoon. However upstream warm air advection ahead of slowly
advancing cold front in the plains will bring increasing mid-high
level clouds back into the area Wednesday night. Wl hold off on
introducing any showers to western CWA Wednesday night as warm air
advection remains mostly to the west, and low level remains
fairly dry.
LONG TERM...
Thursday through Tuesday...Forecast Confidence: Medium.
There is large scale meridional flow throughout the extended
period, which has come into greater agreement with this model
guidance. Southeasterly surface flow and mostly cloudy skies will
prevail Wednesday night through Friday as a sfc trough and cold
front slowly approaches from the Central Plains. Friday night into
Saturday morning there will be a cold frontal passing through the
northern Plains. Dry air and northerly sfc flow on the back side
of the cold front will bring dry and pleasant conditions for
Sunday. Rain chances and more clouds will return Monday as another
shortwave trough and warm, moist advection begin again.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Boxell
Tonight/Wednesday and Aviation/Marine...Boxell
Wednesday Night through Tuesday...99
Hazardous weather outlook, Mar 31, 2:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
353 PM CDT Tue Mar 31 2020
WIZ046-047-051-052-056>060-062>072-012100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
353 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this week.
LMZ643>646-012100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
353 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
No hazardous weather is expected at this time.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
353 PM CDT Tue Mar 31 2020
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
No hazardous weather is expected at this time.
www.weather.gov/mkx
Flood, Columbia
- When
- April 1, 12:00 AM CST to April 4, 4:45 AM CST
- Where
- Columbia County, 1.26 mi SW of Portage to 2.23 mi S of Portage
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.537, -89.468
The WI River at Portage reached moderate flood stage due to melting snow and rainfall. It crested the early morning of April 1st at 18.18 feet. Numerous roads are flooded in the Blackhawk Park and Long Lake areas across the river from Portage. Floodwaters surround seasonal homes along Old River Rd. Water is at the base of the Caledonia/Lewiston Levee near Old River Rd. In the Town of Dekorra, water is over portions of River Oaks Rd. and Oak Knoll Dr., while about a dozen homes are flooded on Hwy V.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, April 1, 20201 death · 1 event
- Flood in Pennsylvania, April 1 to 30, 2020$200,000 · 1 event
- Flooding in South Dakota, April 1 to 30, 2020$35,000 · 10 events
- Flooding in South Dakota, April 1 to 12, 2020$32,000 · 10 events
- Flooding in Iowa, April 1 to 5, 2020$40,000 · 4 events
- Flood in Missouri, April 1 to 11, 2020$40,000 · 1 event
- Drought in Texas, April 1 to 30, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 1 to 2, 202020 events
- Winter Storm in North Dakota, April 1 to 3, 202018 events
- Winter Storm in Minnesota, April 1 to 3, 202015 events
- Drought in Texas, April 1 to 30, 202012 events
- Drought in New Mexico, April 1 to 30, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877931.